Due to their proven efficacy, levodopa therapies are prescribed eventually to most people with Parkinson’s disease (PD). However, long-term use of levodopa may give rise to certain complications where symptom control fades out causing the effect of the drug to wear off.
Figure 3. Typical pattern of wearing off during the day in someone having PD
Wearing off’, ‘fading effect’ and ’end-of-dose effect’ all describe the same inconvenient situation where levodopa no longer seems to work as effectively as it used to. In the early days of treatment with levodopa, people with PD experience a period where the Parkinson’s symptoms are well controlled for the entire day5. This is a time when people often feel contented with their treatment and is commonly referred to as the ‘honeymoon period’. However, over the years, the effect of levodopa seems to fade and symptom control may become more irregular (Figure 3). During this period of wearing off, the medicine seems to suddenly stop working, allowing Parkinson’s symptoms to re-emerge and worsen before the next dose of levodopa is due (Figure 3). Because this fading effect is usually seen towards the end of the dose period, wearing off is also referred to as the ‘end-of-dose effect’.
The Parkinon’s symptoms that tend to return during wearing off may include both motor and non-motor symptoms such as tremor, stiffness, slowness, shuffling, muscle cramping, reduced dexterity and agility, mood changes, slowness of thinking, anxiety or even pain at the end-of-dose period.
You are now leaving the Wearing Off website, moving to an external website independently operated and not managed by Orion. Orion assumes no responsibility for these sites.
If you do not wish to leave this site, click Cancel. Click Continue to leave the site.